Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2023, 6:39 PM CDT for Buffalo County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 4, 2023, 7:15 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WUUS53 KARX 042339
SVRARX
WIC011-050015-
/O.NEW.KARX.SV.W.0019.230704T2339Z-230705T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
639 PM CDT Tue Jul 4 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in west central Wisconsin...
* Until 715 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located near Durand, or 13
miles north of Wabasha, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Buffalo County, including the following locations...
Misha Mokwa, Maxville, The Big Swamp Area and Urne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9204 4456 9204 4459 9203 4460 9200
4460 9177 4448 9179 4452 9204 4454 9205
TIME...MOT...LOC 2338Z 270DEG 18KT 4457 9206
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA1 follow-up statement
375
WWUS53 KARX 050005
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT Tue Jul 4 2023
WIC011-050015-
/O.CON.KARX.SV.W.0019.000000T0000Z-230705T0015Z/
Buffalo WI-
705 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL BUFFALO COUNTY...
At 704 PM CDT, a severe thunderstorm was located near Durand, or 10
miles west of Mondovi, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Nickel size hail was reported 5 miles
southwest of Durand.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
The Big Swamp Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9194 4460 9177 4448 9179 4453 9197
TIME...MOT...LOC 0004Z 270DEG 18KT 4457 9187
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:39 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 4, 2:39 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jul 4 2023 .DISCUSSION...(This evening through Tuesday) Issued at 238 PM CDT Tue Jul 4 2023 Key Messages: - The areal extent of the severe storm risk has shifted slightly northwest and decreased overall. Storms should develop and move into northcentral WI, northeast IA and southeast MN this evening, an isolated severe storm is still possible. - As storms shift east, later in the evening, a decrease in strength and coverage is expect, with mainly a lightning risk. - More comfortable weather takes over with temperatures near or below normal and periodic shower chances Saturday through Tuesday. Overview: Thunderstorms developed over parts of Minnesota and northern Wisconsin Monday night and dropped south overnight. An outflow boundary developed ahead of the storms and storm developed and east to west line. Tapping into instability and moisture and a wind field that fed into the storms along with some upper level support, storms trained, but the cluster was also progressive, resulting in a convective complex that continued southward producing nature's own fireworks and a good soaking rain for some. Parts of northern Rochester reported over an inch of rain, while the airport only had a trace! The La Crosse airport had 1.46 inches, here at the NWS office we had 1.35 inches. Stoddard 5 NNE had 1.64 inches and Onalaska also had 1.35 inches. Water vapor satellite imagery, heights, and lightning showed a broad trough from Manitoba through the northern Rockies. A shortwave trough was moving through parts of MN/SD late in the morning with a couple of clusters of storms and some isolated storm activity ahead of it. Trailing farther west...some lightning was noted across parts of Wyoming with the next more pronounced shortwave. At 11am at the surface, a pre-frontal trough was noted from just west of Red Wing, MN to near Mankato with southwest flow and dewpoints in the 60s to low 70s. farther west, the cold front had pushed through parts of western Minnesota. SPC meso-graphics has MLCAPE building had of the trough and cold from 1000-2000K/kg with stronger de-stabilization southwestward toward northwest Iowa and Nebraska. Scattered Thunderstorms, Potentially Strong to Severe: Isolated to scattered storms were ongoing early this afternoon over Wisconsin with additional storms over parts of northwest Iowa. The CAMS, at least the ARW/HRRR/RAP take these storms into north central Wisconsin, but are not picking up on the storms farther south. The storms farther north have a little more organization as this is also tapping into a local instability maximum. The storms farther south are partly in the thickness diffluent region and with the wave lifting east across the area along with destabilization of around 1500 to 2000 MLCAPE. Convective debris and rains have limited destabilization thus far over parts of MN/IA. This does bring into question how the convection will evolve. The short range deterministic NAM/GFS have more of a splitting in the convection with one area affecting northern WI and another area over Neb/WI. The EC is in-between with convection moving eastward into the forecast area this evening with most of the short term models continuing showers and a few storms overnight into Wednesday. The CAMs are similar with these differences with the HRRR being more aggressive with the convection moving in this evening. With these differences, have maintained higher precipitation chances with the cold front for showers and scattered storms increasing this evening as MLCAPE increases 1500 to 2500 J/kg across the western portions of the forecast area through 00Z...but weakens to 1500J/kg by 03Z. The severe risk has been shifted slightly west and this seems reasonable with the greater instability farther west. Wednesday There is good model consensus on convectively enhanced shortwave trough activity shifting across the area late morning into mid-day on Wednesday stemming from front range convection tonight. There is some weak-moderate QVector convergence forcing through the troposphere with this activity (not bad for July!). The overall consensus in the CAMS and latest deterministic models is to shift the front and boundary layer instability southeast of the area by Wednesday afternoon, but lingering elevated instability /CAPE < 200 J/Kg/ above the frontal surface will be worked on by this lift. Would think showers are likely from central WI into far northeast Iowa and southwest WI, possibly a storm around late morning and early afternoon. So, have generally slowed the timing of the rain chances moving east/out into late afternoon Wednesday and increase rain chances. The severe storm threat Wednesday is to the southeast of the area. Cooler temperatures will be noticeable, and some clearing is expected in the afternoon north and west of La Crosse. Comfortable Period with Periodic Showers Thursday-Tuesday Thursday through Tuesday will dominated by northwest flow and large scale troughing over the northcentral U.S...building into the northeast by late in the period. As shortwave troughs rotate through this flow, periodic rain chances will occur as diurnal instability is throttled up a touch for showers beginning Saturday. The latest grand ensemble (ECMWF/GEFS/Canadian) suggests only 25-40% chances of exceeding 0.25"/24 hours Sunday into Monday. Instability in this flow pattern is quite low /as expected/ with less than a 30% chance of reaching 500 J/Kg of SBCAPE in that same time frame /across northeast IA and southwest WI/. CAPE values increase south of the area toward I-80 where the trough isnt such as influence. But, there is enough instability to cause low rain chances /20-40%/ beginning Saturday and continuing into Monday. As this time frame approaches, more tuning on the timing and chances will occur. Temperatures will begin below normal mid-week and rise to near normal for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1255 PM CDT Tue Jul 4 2023 Isolated showers and thunderstorms popped up near the TAF sites in the last hour or two, however these will be north and east by the beginning of the TAF period. Convective debris to the west and rainfall in excess of 1" in the region may limit destabilization today, however we will have a pre-frontal trough and cold front move into the region. Although isolated storms could develop during the afternoon with the pre-frontal trough, better storm chances look to develop with destabilization and convergence farther west and these move eastward tonight and overnight. Included VCSH/VCTS at KRST this afternoon and delayed VCTS at KLSE and a tempo group at each until 01-03Z into the rest of the evening. Shower and isolated storm chances will continue into Wednesday behind the front until the moisture is cleaned out. Kept ceilings VFR until after 09Z KRST-12Z KLSE with MVFR conditions. MVFR conditions may occur with storms as well. Southwest winds may become variable and gusty near storms. Shifted winds to the northwest with the pr-frontal trough...winds become variable...then stronger from the northwest with gusts 15 to 20kts at KRST Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Zapotocny/Baumgardt AVIATION...Zapotocny
Hazardous weather outlook, Jul 4, 4:30 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 430 PM CDT Tue Jul 4 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-051900- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 430 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight A few strong thunderstorms will be possible through the evening. Gusty winds and frequent lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Non-severe thunderstorms will continue into Wednesday, exiting the area by early Wednesday evening. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:51 PM CDT | Special Weather Statement | ARX | Taylor | 24 min |
| Jul 3, 10:21 PM CDT | Special Weather Statement | ARX | Adams, Juneau, Vernon | 39 min |
| Jul 3, 11:02 PM CDT | Special Weather Statement | ARX | Crawford, Richland, Vernon | 58 min |
| Jul 3, 11:33 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.